question-icon

What Causes Severe Muscle Tightness And Pain In The Legs And Shoulders?

default
Posted on Mon, 17 Oct 2016
Question: I'm a 55 year old man in very good physical condition. After returning from a backpack trip in the High XXXXXXX Nevada mountains about a month ago I have been experiencing severe muscle tightness and pain throughout my legs and also in my shoulders in the mornings and a little less severe as the day progresses. It's very difficult to sleep. I"m in so much pain that i can"t bend over in the mornings. I was prescribed prednisone which helped a lot at first and as I tapered down on the 9 day prescription I am am back to severe leg muscle pain and tightness especially in my right quad and hamstring muscles. I"m taking tramadol and 800IB proffen which give me very little relief. I don"t have any nausea or headaches. My blood test show my rheumatoid factor is in range and my Sed rate by modified westergren is in range. The rest of my blood work shows everything is very normal. I'm scheduled to see a rheumatologist in 10 days but meanwhile I have to work. I'm a self employed bottled water delivery man that can't miss work.
doctor
Answered by Dr. Saumya Mittal (52 minutes later)
Brief Answer:
Suggestions and testing needed

Detailed Answer:
Hi,
I am Dr Mittal.
I have read your message.
I think I can help you.
First, I suggest testing a test called CPK. Of course, if it's already done just let me know the report.
I also suggest uploading all your reports so I can know exactly what was done and what are the hidden information contained in these reports.

I need some information about the journey. What was the duration. What were the food and drink source. Has there been any progress on the pain. where did the pain start and how did it progress. any weakness associated?
let me know the above information.

I suggest continuing steroids now with calcium and Pantoprazole tablets.

Best of luck. Dr Mittal
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Saumya Mittal (53 minutes later)
I guess I should mention that I did strain a muscle in my left should/upper bicep 2 months ago playing racquetball. After doing a some acupuncture and trying to take it easy on that injury I felt good enough to do the backpack trip.The backpack trip was 5 days at high elevation (between 9,500ft - 13,000ft). I consumed dehydrated meals, fresh trout,instant oatmeal,canned tuna and crackers mostly. I did have a near fall as I was hiking down the mountain the last day of the trip in which i possibly strained my right leg. This is the same leg I'm have most of my trouble with. Oddly though I was having pain in my right leg while sleeping at night during my pack trip and before my near fall hiking down. I will contact my primary doctor and ask to resume on prednisone tomorrow 9/26. Where would I find Pantoprazole tablets ? I will also try to send you my blood work results.

FYI. My CBC,CMP,ANA,SED rate,Rheumatoid factor,PSA and urine culture are all within normal range
doctor
Answered by Dr. Saumya Mittal (1 hour later)
Brief Answer:
suggestions

Detailed Answer:
Hi
I have read your response.
I think that you have a myopathy, possibly infective in origin.
As before, i suggest testing the CPK and LDH.
First is a test for detection of myopathy and LDH will suggest the possible infective cause.
Please let me know the results.

In view of the symptoms of the pain in leg that increase on lying down with radiating down the limb, I would also suggest testing an MRI LS spine with whole spine screen.
Let me know the results.

Pantoprazole is a antacid and is usually easily available.
It is needed with prednisolone.
So you need not take it while you are off the medicine.
Physiotherapy may also be initiated, but it would be better to wait for the reports.
You may discuss the above tests with your treating doctor.

I have tried to make it as simple as possible.
Please feel free to contact us for more information/clarification as required.
Best of luck, Dr Mittal
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Saumya Mittal (8 hours later)
I thought I should mention that I had to get up and urinate about every 45 minutes throughout the night. I also have been sweating a little in bed. I don't feel thirsty but I urinate way more fluid than I consume. It kinda of seems like my legs are losing muscle tone
doctor
Answered by Dr. Saumya Mittal (1 hour later)
Brief Answer:
Meet a neurologist urgently

Detailed Answer:
Hi,
Thanks for your response.
I stand by my prior advice.
I also think you should meet up with a neurologist as soon as possible.
Sometimes the diuresis or increased urine may occur post withdrawalof the steroids.
But it will be better to meet a neurologist and rule out muscle disease as soon as possible.
Best of luck. Dr Mittal.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Saumya Mittal

Diabetologist

Practicing since :2004

Answered : 2897 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Severe Muscle Tightness And Pain In The Legs And Shoulders?

Brief Answer: Suggestions and testing needed Detailed Answer: Hi, I am Dr Mittal. I have read your message. I think I can help you. First, I suggest testing a test called CPK. Of course, if it's already done just let me know the report. I also suggest uploading all your reports so I can know exactly what was done and what are the hidden information contained in these reports. I need some information about the journey. What was the duration. What were the food and drink source. Has there been any progress on the pain. where did the pain start and how did it progress. any weakness associated? let me know the above information. I suggest continuing steroids now with calcium and Pantoprazole tablets. Best of luck. Dr Mittal